Alert archive / Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 15, NWS Blacksburg, VA

April 7, 2020Bath County, Rockbridge County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 7, 2020, 9:09 PM EDT for Bath County, Rockbridge County, Virginia. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2020, 9:09 PM EDT (01:09 UTC)
Expired
Apr 7, 2020, 10:15 PM EDT
In force
66 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bath County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 7:43 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 7, 7:43 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
743 PM EDT Tue Apr 7 2020

.SYNOPSIS...
A nearly stationary boundary was located from Western
Pennsylvania to Eastern Virginia, while a cold front was noted
across the northern Missouri Valley. This cold front will move
into our region Wednesday ahead of a stronger cold front that
will quickly push through our area Thursday. Showers and
thunderstorms, some with locally gusty winds and hail will be
possible Wednesday and Thursday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 245 PM EDT Tuesday...

Showers and thunderstorms continue to develop along the northern
edge of of an instability axis in a zone of warm air advection.
Many of the short range and high-res models have performed very
poorly, with the 16Z HRRR and 12Z NAMNest showing no precip in
our area at 18Z. Considering CAPES are 500-1000 J/KG and
effective bulk shear values are over 35-40 knots, expect
additional thunderstorms to develop during the daytime hours
with the potential for hail and locally damaging winds.

This activity should diminish with loss of heating, but then our
attention turns to an approaching cold front from the north with
will generate a line (or MCS) of showers and storms that many
of the high res models agree push into our forecast area before
or around dawn Wednesday. Increased winds overnight, especially
in the higher elevations as a low level jet strengthens. This
also will keep temps on the warm side of guidance values,
especially at BLF.

On Wednesday, this boundary pushes south into our forecast area,
and while there is uncertainty about the amount of clearing
after morning showers/storms, we expect enough heating to again
generate scattered showers and storms. HREF output showing CAPES
in excess of 1000 J/KG where moisture (which is expected to be
deeper compared to today) will be pooling, primarily south of
Highway 460. Threat for large hail and damaging winds is
possible, and may be higher than today. Stayed close to the
previous forecast for highs on Wednesday, but confidence lower
behind the boundary in BLF/LWB where spread in the guidance is
large.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 210 PM EDT Tuesday...

After the afternoon convection from Wednesday dies off and moves to
our east, focus turns to a cold front that will arrive early
Thursday morning. Confidence is high now that there will be some
embedded convection with this line when it arrives thanks to CAPE
values up to 500j/kg. Likewise, shear/helicity will increase ahead
of the line, but guidance keeps a bulk of the greatest amounts to
out north. It'll be worth keeping an eye on in case anything isolated
severe occurs.

After the fronts passage Thursday, our warmer weather takes leave
and allows cooler weather to return. Along with the cold air return,
gusty NW flow sets in. The western half of the CWA is highlighted by
40-50kt 850 winds aloft that could very likely mix down Thursday
night into Friday. Still not confident if we will need a headline
out for the wind or not, but certainly watching to see if something
will be needed. Obviously with stout NW flow, upslope should be
expect. Confidence is increasing in some light snow showers
overnight into Friday. Don't get excited though. Most snow that
falls will melt on contact with the round with such warm ground
temps. Right now, only western Greenbrier should expect any
accumulating snowfall (less than .5").

Upslope tappers off midday Friday as NW wind gradually diminishes.
After that, we prep for a dry Friday night which should bring a big
shock temperature wise given the recent warm weather. Waking up
Saturday, much of the west will be waking up to below freezing
temps, with parts of the east not far from it. That said, with the
growing season started for the east, frost will be of concern.

After the cold start Saturday, the remainder of the day looks high
and dry with lots of sunshine to try and warm things up in the
afternoon.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 200 PM EDT Tuesday...

Guidance continues to get a better handle on the pressure system
that is currently sitting off the California coast. Late in the
week, this low gets kicked onshore and crosses across the southern
U.S., eventually shifting northward to the Mid-Atlantic. Timing has
come into much better agreement, with first a warm front lifting
northward across the area early to mid day Sunday. With the warm
front comes a return of warmer weather. By Sunday night, the cold
front associated with this low will then cross the region. Total
rainfall with this system looks pretty beefy compared to some of the
rain events we've had recently. Right now, rain amounts could range
between 1-2".

After Sunday's system exits, we cool off again for Monday, though
not like what happens this Thursday/Friday. Guidance hints that NW
flow will establish some upslope showers Monday into Tuesday. Precip
type at the moment remains rain, but temperature profiles will need
to be watched over the coming days as new guidance arrives. Any area
that would have the potential for snowfall would again be most
likely western Greenbrier, similar to this coming Friday AM.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 735 PM EDT Tuesday...

Wind will stay mixed overnight and higher elevations may have
gusts up to 30 knots as a low level jet strengthens.

An approaching cold front from the north will bring showers and
isolated thunderstorms to southern West Virginia and northern
and central Virginia by early morning first impacting KLWB and
KBLF before moving south.

MVFR cigs will develop due to westerly upslope winds over the
mountains at KLWB, KBLF and KBCB overnight, with the potential
for IFR cigs. These MVFR cigs will continue through much of the
morning on Wednesday. Occasional showers and isolated storms
will also impact KBCB, KROA and KLYH on Wednesday, periodically
reducing cigs and vsbys to MVFR levels. Models had showers and
thunderstorms redeveloping along the front after 15Z/11AM. Any
storms will reach KDAN later in the day.

Above average confidence for the coverage and timing of showers
and thunderstorms tonight and Wednesday.
Average confidence for wind, ceilings, and visibility.

Extended Aviation Discussion...

A strong cold front crosses the area Thursday morning with
widespread MVFR conditions due to clouds and precipitation.
Winds will be strong and gusty behind the front Thursday night.

Colder high pressure builds into the area on Friday. In general
winds will be diminishing and ceilings will improve to VFR
except some lingering MVFR in the mountains.

Another system may bring rain our way later Saturday with sub-
VFR ceilings, though at the moment confidence is low.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PH
NEAR TERM...AMS/PH
SHORT TERM...RR
LONG TERM...RR
AVIATION...AMS/PH
Hazardous weather outlook, Apr 7, 4:20 AM EDT, 16 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
420 AM EDT Tue Apr 7 2020

NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-044-058-059-
WVZ042>044-081100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Roanoke-Patrick-Franklin-Henry-Pittsylvania-
Halifax-Charlotte-Mercer-Summers-Monroe-
420 AM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are expected this afternoon and
tonight. A few of these thunderstorms could become severe producing
quarter-sized and possibly larger hail as well as damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are expected Wednesday and Thursday in
advance of a cold front which is expected to move through the region
Thursday. There is a marginal threat of severe thunderstorms both
days, mainly during the afternoon and evening. The main threat from
any strong to severe thunderstorms will be quarter-sized or larger
hail and damaging wind gusts.

In addition, strong gusty northwest winds are expected Thursday
afternoon into Friday behind the strong cold front. Winds may be
strong enough in some areas, especially along and west of the Blue
Ridge to require a Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible this afternoon and evening
with a greater likelihood of spotter activation Wednesday afternoon
and evening.

VAZ019-020-023-024-034-035-045>047-WVZ507-508-081100-
Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Eastern Greenbrier-Western Greenbrier-
420 AM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon, especially in
the vicinity of the I-64 corridor and northward, with isolated to
scattered thunderstorms further south of this region. Quarter-sized
or larger hail and damaging thunderstorm wind gusts are the main
threats with any severe thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are expected Wednesday and Thursday in
advance of a cold front which is expected to move through the region
Thursday. There is a marginal threat of severe thunderstorms both
days, mainly during the afternoon and evening each day. The main
threat from any strong to severe thunderstorms will be quarter-sized
or larger hail and damaging wind gusts.

In addition, strong gusty northwest winds are expected Thursday
afternoon into Friday behind the strong cold front. Winds may be
strong enough in some areas, especially along and west of the Blue
Ridge to require a Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, especially near the I-64 corridor
and northward this afternoon and evening, with spotter activation
also possible again Wednesday afternoon and evening.

RAB

In the hours before

Special weather statement, Apr 7, 4:18 PM EDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
418 PM EDT Tue Apr 7 2020

VAZ023-024-034-035-045-072045-
Botetourt-Amherst-Campbell-Rockbridge-Bedford-
418 PM EDT Tue Apr 7 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL
ROCKBRIDGE...CENTRAL CAMPBELL...EAST CENTRAL BOTETOURT...SOUTHERN
AMHERST...AND NORTHEASTERN BEDFORD COUNTIES AND THE CITY OF
LYNCHBURG...

At 417 PM EDT, a strong thunderstorm was located over Snowden, or
near Glasgow, moving southeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lynchburg...
Glasgow...
Big Island...
Forest...
Evington...
Coleman Falls...
and Madison Heights.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3750 7896 3716 7925 3752 7963 3771 7945
TIME...MOT...LOC 2017Z 302DEG 31KT 3758 7943

KK
Special weather statement, Apr 7, 4:42 PM EDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
442 PM EDT Tue Apr 7 2020

VAZ034-035-045-046-072115-
Amherst-Campbell-Bedford-Appomattox-
442 PM EDT Tue Apr 7 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN
APPOMATTOX...NORTHEASTERN CAMPBELL...AMHERST...AND NORTHEASTERN
BEDFORD COUNTIES AND THE CITY OF LYNCHBURG...

At 440 PM EDT, a strong thunderstorm was located near Falconerville,
or 8 miles southwest of Amherst, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lynchburg...
Amherst...
Concord...
Clifford...
Big Island...
Forest...
and Rustburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3725 7892 3742 7945 3762 7941 3769 7899
      3755 7890
TIME...MOT...LOC 2040Z 277DEG 23KT 3753 7919

KK
Special weather statement, Apr 7, 5:13 PM EDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
513 PM EDT Tue Apr 7 2020

VAZ046-047-072215-
Buckingham-Appomattox-
513 PM EDT Tue Apr 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN APPOMATTOX AND
BUCKINGHAM COUNTIES...

At 512 PM EDT, a strong thunderstorm was located over Bent Creek,
moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Buckingham...
Dillwyn...
Bent Creek...
Toga...
Sheppards...
Andersonville...
and Gold Hill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3757 7830 3733 7848 3733 7852 3735 7853
      3735 7855 3737 7858 3740 7859 3734 7860
      3744 7893 3750 7892 3752 7889 3753 7890
      3754 7886 3754 7882 3757 7881 3759 7883
      3760 7881 3762 7882 3769 7825
TIME...MOT...LOC 2112Z 277DEG 22KT 3752 7882

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 10:16 PM EDTSevere Thunderstorm WarningRNKRockbridge22 min
Apr 7, 10:41 PM EDTSpecial Weather StatementRNKAmherst49 min
Apr 7, 11:17 PM EDTSpecial Weather StatementRNKBuckingham58 min
Apr 8, 5:38 AM EDTSevere Thunderstorm WarningRNKBath, Rockbridge41 min
Apr 8, 6:15 AM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington and 1 more60 min
Apr 8, 6:36 AM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Campbell54 min
Apr 8, 10:49 AM EDTSpecial Weather StatementRNKAlleghany, Bath, Botetourt, Craig, Rockbridge, City of Buena Vista and 2 more26 min
Apr 8, 3:09 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery, Pulaski, City of Radford66 min
Apr 8, 3:37 PM EDTTornado WarningRNKCraig, Giles, Montgomery, Roanoke18 min
Apr 8, 3:50 PM EDTSevere Thunderstorm WarningRNKGiles40 min
Apr 8, 4:02 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery, Roanoke, City of Roanoke, City of Salem58 min
Apr 8, 4:07 PM EDTSpecial Weather StatementRNKFloyd, Franklin38 min
Apr 8, 4:22 PM EDTSevere Thunderstorm WarningRNKBland, Craig, Giles, Montgomery, Pulaski23 min
Apr 8, 4:39 PM EDTSpecial Weather StatementRNKFranklin51 min
Apr 8, 4:42 PM EDTSevere Thunderstorm WarningRNKCraig, Floyd, Giles, Montgomery, Pulaski, Roanoke and 1 more33 min
Apr 8, 4:45 PM EDTSpecial Weather StatementRNKCity of Danville45 min
Apr 8, 4:46 PM EDTSpecial Weather StatementRNKTazewell29 min
Apr 8, 4:55 PM EDTSevere Thunderstorm WarningRNKFranklin, Pittsylvania48 min
Apr 8, 4:58 PM EDTSpecial Weather StatementRNKFranklin47 min
Apr 8, 5:07 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Franklin, Henry, Montgomery, Patrick and 1 more23 min
Apr 8, 5:16 PM EDTSpecial Weather StatementRNKCity of Danville44 min
Apr 8, 5:28 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, City of Martinsville32 min
Apr 8, 5:30 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania46 min
Apr 8, 5:34 PM EDTSpecial Weather StatementRNKCarroll, Smyth, Wythe26 min
Apr 8, 5:37 PM EDTSevere Thunderstorm WarningRNKHalifax23 min
Apr 8, 5:48 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Grayson, Smyth, Tazewell, Wythe42 min
Apr 8, 5:59 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville46 min
Apr 8, 6:01 PM EDTSpecial Weather StatementRNKPittsylvania29 min
Apr 8, 6:01 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania59 min
Apr 8, 6:14 PM EDTSevere Thunderstorm WarningRNKPittsylvania31 min
Apr 8, 6:29 PM EDTSpecial Weather StatementRNKGrayson31 min
Apr 8, 6:43 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania32 min
Apr 8, 7:58 PM EDTSpecial Weather StatementRNKWatauga32 min
Apr 8, 4:50 AM EDTSpecial Weather StatementRNKGreenbrier55 min
Apr 8, 10:11 AM EDTSpecial Weather StatementRNKGreenbrier, Summers34 min
Apr 8, 2:18 PM EDTSevere Thunderstorm WarningRNKMonroe, Summers57 min
Apr 8, 4:33 PM EDTSpecial Weather StatementRNKMercer12 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.